Signs Of Poisoning To Look Out For If Your Pup Accidentally Eats Human Medication - A Dog's Love

Signs Of Poisoning To Look Out For If Your Pup Accidentally Eats Human Medication

5 Signs Your Dog Needs a Probiotic

Being so curious, pups often get themselves into situations they aren’t supposed to be in. They’re willing to sniff, lick, and eat just about most things they see.

Unfortunately, that means items like human medications, when left unattended and within reach, are a huge cause for concern.

The Pet Poison helpline states that almost half of all poisonings in pets are a result of drugs meant for humans. Due to their hugely different metabolisms, pups simply cannot digest these drugs safely. If your pup eats these drugs, though, do not panic. Whether or not the situation is life-threatening depends on the size of your pup (the larger, the less likely it is serious) and the amount ingested (the more, the more likely it is serious).

Depending on what your pup eats, here are some signs of poisoning to look out for.

NSAIDs

These drugs are anti-inflammatory medications often used as painkillers. Their main ingredient is Ibuprofen, and these drugs are often sold under the names Advil or Motrin. They also contain Naproxen, which is sold under the name Aleve. Symptoms of NSAID poisoning are:

  • Vomiting
  • Diarrhea
  • Stools that are black or tarry
  • Increased or decreased urination
  • Lack of appetite
  • Increased or decreased thirst
  • Blood in vomit
  • Pain in abdomen
  • Lethargy
  • Seizures

Acetaminophen

Sold as Excedrin or Tylenol, these medications are usually used to combat allergies, or treat colds and flu. They work as pain relievers and help bring down fevers. Symptoms of this poisoning to look out for are:

  • Breathing problems
  • Diarrhea
  • Vomiting
  • Lack of appetite
  • Facial swelling
  • Paw swelling
  • Discolored gums (blue or brown)
  • Lethargy
  • Jaundice

Antidepressants

There are many, many kinds of antidepressants that work as mood regulators. You may know them as Cymbalta, Effexor, Lexapro, or Prozac. Symptoms of this kind of poisoning, known as serotonin syndrome, include:

  • Diarrhea
  • Vomiting
  • Tremors
  • Sedated behavior
  • Stimulated behavior
  • Pain in the abdomen
  • Dilation of pupils
  • Hyperthermia
  • Seizures

Sleep Aiding Drugs

Known also as Benzodiazepines, you may know these drugs as Ambien, Klonopin, Lunesta, and Xanax. In humans, they are meant to help drowsiness and lessen anxiety. Symptoms of this kind of poisoning include:

  • Nausea and vomiting
  • Agitated behavior
  • Unusual aggression
  • Severely sedated behavior
  • Decreased or slowed respiratory function
  • Decreased or slowed cardiovascular function
  • Lack of coordination

Beta-Blockers

These blood pressure-related medications are dangerous for pups. Symptoms of this kind of poisoning, known as an overdose, include:

  • Nausea and vomiting
  • Decreased heart rate
  • Lethargy
  • Weakness
  • Collapse

Pseudoephedrine

Known also as Sudafed, this medication is a type of decongestant that helps constrict nasal blood vessels in humans. Symptoms of this kind of poisoning include:

  • Vomiting
  • Hypertension
  • Dilation of pupils
  • Tremors
  • Odd or unusual heart rhythm
  • Seizures

How Can I Prevent My Dogs From Eating Medication?

  1. Keep medications high out of reach, not on low tables or surfaces
  2. If your bag has medications in them, keep it high out of reach too
  3. Bottles of medication should be closed tightly, ideally with childproof lids
  4. Clean any liquid-based medication spills ASAP
  5. Pick up any dropped pills ASAP, and count them to ensure you have found them all
  6. Do not give your pups any medication without a vet’s approval

Treat any incidents of accidental medication ingestion as potentially life-threatening for your pups. Call your vet, or reach out to the Pet Poison Helpline 24 hours a day at 855-764-7661, as soon as possible.

Feature Image Source: Pixabay

Twitter Digg Delicious Stumbleupon Technorati Facebook Email

No comments yet... Be the first to leave a reply!

Leave a Reply

You must be logged in to post a comment.